Illinois, 2012

Tornadoes and Hail in Illinois, February 29, 2012

February 29, 2012 · NWS PAH · 12 events in 7 counties and zones

A squall line with embedded sustained supercells crossed southern Illinois. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
8
Injuries
108
Property damage
$3.5 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line with embedded sustained supercells crossed southern Illinois. The embedded supercells raced east-northeast at 60 to 70 mph, while the line moved southeast at a slower rate. The storms strengthened as they encountered richer low-level moisture, with surface dew points around 60 degrees spreading rapidly north-northeastward up the Mississippi Valley. Intense low to mid-level wind fields maintained the intensity of tornadic storms despite weak instability due to lack of solar heating. A south-southwesterly low level jet from 60 to 70 knots veered to west-southwest around 75 knots at 500 mb.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:52 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Feb 28, 11:52 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1152 PM CST TUE FEB 28 2012

.UPDATE...
ISSUED AT 1152 PM CST TUE FEB 28 2012

REVISED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 223 PM CST TUE FEB 28 2012

THE MAIN CONCERN CONTINUES TO BE SEVERE WEATHER THREAT OVERNIGHT
INTO WEDNESDAY MORNING.

INSERTED SCATTERED TSRA AFTER 00Z WED FOR WARM ADVECTION TSRA AS
WARM FRONT OVERTAKES THE AREA. THE WARM FRONT WILL BE NORTH OF THE
FA BY 06Z WED. THE LATEST MODEL RUNS INDICATE THE BEST COVERAGE
AND HEAVIEST RAIN WILL BEGIN AROUND 6Z WED AND BE CENTERED ON THE
MID MISSISSIPPI VALLEY PER THE 00Z TUE ECMWF AND JUST EAST OF THAT
WITH 12Z WED GFS. THE 12Z WED NAM BUFKIT SOUNDINGS ARE FAIRLY
IMPRESSIVE WITH THE SEVERE PARAMETERS AROUND 09Z. HOWEVER THERE IS
A VERY WEAK CAP REFLECTED NEAR THE SURFACE. ALBEIT WEAK IF THIS
MANAGES TO COME TO FRUITION AND HOLD IT WOULD REDUCE BUT NOT
ELIMINATE THE TOR THREAT OVERNIGHT. WITH OTHER MODELS THE CAP
ERODES AROUND 6Z AND WOULD SUGGEST SURFACE BASE STORMS THAT COULD
BECOME SEVERE...HOWEVER THE BEST TOR THREAT IS STILL AFTER 9Z.
WITH THE ALL MODELS SUPPORTING NO CAP AFTER 12Z AS THE HEAVIEST
RAIN WITH GREATEST COVERAGE IS SHIFTING TO THE EAST. HELICITY
VALUES RANGE FROM 400 TO 600 BUT THE CAPE AND LI'S REALLY DOESNT GET
GOING GOOD UNTIL AROUND 9Z THEN LIS START GOING NEGATIVE AND CAPE
STARTS AROUND 500 INCREASING TO GREATER THAN A 1K BY 12Z AND LI'S
INCREASING TO -3. MOST ALL THESE VALUES WERE GLEANED FROM THE 12Z
WED NAM BUFKIT SOUNDING. THIS WOULD INDICATE AT LEAST ELEVATED
SEVERE POSSIBLE BETWEEN 6Z AND 9Z BECOMING MORE SURFACED BASED
AFTER 09Z AND ABSOLUTELY SURFACE BASED BY 12Z. THUS MAIN AREA WILL
MOVE THROUGH OVERNIGHT WITH ANOTHER ROUND OF DISCRETE SUPER CELLS
POSSIBLE IN THE MAIN AREAS WAKE AROUND OR EVEN AFTER SUNRISE. ALSO
EXPECT VERY WINDY CONDITIONS TONIGHT AND WEDNESDAY. AFTER 18Z WED
EXPECT HIGH PRESSURE TO START BUILDING IN FROM THE WEST WITH ABOVE
AVERAGE TEMPS. THE NEXT SYSTEM STARTS TO LIFT INTO THE AREA
SHORTLY BEFORE 12Z FRIDAY.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 223 PM CST TUE FEB 28 2012

AFTER A BRIEF RESPITE FROM TONIGHT AND WEDNESDAYS WEATHER EVENT...ON
FRIDAY A STORM SYSTEM TRACKING TO THE NORTH AND WEST OF THE REGION
WILL PUSH A COLD FRONT ACROSS THE LOWER OHIO VALLEY RESULTING IN A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. INSTABILITY PARAMETERS
ETC STILL INDICATING A SMALL POTENTIAL FOR SOME THUNDERSTORMS TO
BECOME SEVERE. PRECIP CHANCES WILL CONTINUE INTO FRIDAY NIGHT BEFORE
THE SYSTEM MOVES EAST OF THE AREA. ANY WRAP AROUND MOISTURE/PRECIP
SHOULD REMAIN NORTH AND EAST OF THE REGION ON SATURDAY.

EVEN WITH SURFACE HIGH PRESSURE BUILDING ACROSS THE REGION...ON
SUNDAY IN NORTHWEST FLOW ALOFT...AN UPPER LEVEL DISTURBANCE COMBINED
WITH DECENT MOISTURE COULD PRODUCE SCATTERED SHOWERS OVER ALL BUT
THE FAR SOUTHWEST SECTIONS OF OUR CWA.

SURFACE HIGH PRESSURE WILL THEN KEEP THE REGION DRY WITH MORE
SEASONAL TEMPERATURES THROUGH THE END OF THE PERIOD. EVEN THOUGH IT
IS BEYOND THE CURRENT FORECAST PERIOD PRECIP CHANCES COULD RETURN TO
THE AREA NEXT TUESDAY NIGHT. LONG RANGE MODELS STILL NOT IN GOOD
AGREEMENT ON TIMING AND PLACEMENT AT THIS TIME.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 1152 PM CST TUE FEB 28 2012

MAIN CONCERN REMAINS THUNDERSTORM POTENTIAL OVERNIGHT INTO WEDNESDAY
MORNING. WHILE WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE NIGHT...THE MAIN EVENT WILL LIKELY
HOLD OFF UNTIL DAYBREAK...GIVE OR TAKE A FEW HOURS. MVFR CONDITIONS
WILL PREVAIL AT KCGI/KPAH...AS VFR CONDITIONS TRANSITION TO MVFR
OVERNIGHT AT KEVV/KOWB. SHOWERS AND THUNDERSTORMS WILL BECOME MORE
PROBABLE BETWEEN 09-15Z AS A FRONT APPROACHES. PERIODS OF IFR AND
LOCALLY STRONG WIND GUSTS MAY BE ASSOCIATED WITH THUNDERSTORMS. ANY
LINGERING THUNDERSTORM ACTIVITY WILL SHIFT EAST OF THE FORECAST
TERMINALS BY LATE WEDNESDAY MORNING AS SKIES CLEAR. WINDY CONDITIONS
WILL PREVAIL THROUGH THE DAY...WITH SUSTAINED SOUTHWEST WINDS AROUND
20 KNOTS AND OCCASIONAL GUSTS OF 30 TO 35 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 29, 3:47 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
347 AM CST WED FEB 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
347 AM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE
AREA...WITH A FORWARD MOVEMENT AROUND 50 MPH. THE PRIMARY HAZARDS
WITH THESE STORMS WILL BE TORNADOES...DAMAGING WINDS AND HAIL. A
SECONDARY CONCERN WILL BE LOCALLY HEAVY RAIN ASSOCIATED WITH THE
LINE OF STORMS.

THE CURRENT LINE OF STORMS SHOULD EXIT THE QUAD STATE REGION LATER
THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING
THROUGH SUNSET FRIDAY. THE MAIN HAZARDS WILL BE DAMAGING WIND AND
HAIL...ESPECIALLY DURING THE AFTERNOON HOURS. ISOLATED TORNADO
DEVELOPMENT CANNOT BE RULED OUT IN THE VICINITY OF THE FRONTAL
BOUNDARY DURING THE AFTERNOON. THE AREA OF GREATEST CONCERN WILL BE
WESTERN KENTUCKY...SOUTHWEST INDIANA...SOUTHEAST ILLINOIS AND
SOUTHEAST MISSOURI NEAR THE BOOTHEEL REGION.

.SPOTTER INFORMATION STATEMENT...

IF NOT ALREADY ACTIVATED BY EMERGENCY MANAGEMENT...SPOTTER
ACTIVATION IS STILL REQUESTED FOR PARTS OF WEST KENTUCKY THIS
MORNING.

IF YOU CAN SAFELY DO SO...AND CONFIRMED REPORTS OF FUNNEL CLOUDS AND
TORNADOES...AS WELL AS DAMAGING WINDS IS ENCOURAGED. PLEASE REPORT
ANY HAIL SIZE IN COMPARISON TO THE TO THE SIZE OF A COIN OR THE
ACTUAL DIAMETER IN INCHES.

SPOTTER ACTIVATION MAY BE ALSO NEEDED DURING THE LATE MORNING AND
AFTERNOON HOURS ON FRIDAY.

SMITH

In the hours before

Local storm report, Feb 29, 3:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
324 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 AM     HAIL             VAN BUREN               37.01N 91.01W
02/29/2012  E0.75 INCH       CARTER             MO   LAW ENFORCEMENT

&&

PS
Local storm report, Feb 29, 3:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
334 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     HAIL             ELLSINORE               36.93N 90.75W
02/29/2012  M1.50 INCH       CARTER             MO   TRAINED SPOTTER

            PING PONG SIZE HAIL ALONG HIGHWAY V IN TOWN. WIND GUST 30
            TO 40 MPH ASSOCIATED WITH THE STORM.

&&

SMITTY
Special weather statement, Feb 29, 3:35 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CST WED FEB 29 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114-
291215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...SIKESTON...CHARLESTON...
NEW MADRID
335 AM CST WED FEB 29 2012

...TORNADO WATCH NUMBER 44 REMAINS IN EFFECT UNTIL 9 AM CST...

...GUSTY SOUTH WINDS 30 TO 40 MPH LIKELY AHEAD OF THE LINE OF
STORMS...

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA
UNTIL 9 AM CST. THESE STORMS HAVE HAD A HISTORY OF PRODUCING
TORNADOES OVER SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER IN THE
NIGHT...ALONG WITH DAMAGING WIND AND HAIL.

THE LINE OF THUNDERSTORMS CONTINUE TO MOVE INTO AN UNSTABLE
ENVIRONMENT AND WILL LIKELY REMAIN STRONG TO SEVERE THROUGH
DAYBREAK. THE STORMS WERE GENERALLY MOVING EAST AROUND 50 MPH.

BASED ON THE CURRENT SPEED OF THE STORMS...THE LEADING EDGE OF THE
LINE OF STORMS CAN BE EXPECTED NEAR

...FROM MOUNT VERNON...CARBONDALE ILLINOIS AND POPLAR BLUFF
MISSOURI AROUND 4 AM CST.

...CARMI...CAIRO ILLINOIS AND SIKESTON MISSOURI BY 5 AM CST.

...BOONVILLE INDIANA...RIEDLAND AND CLINTON KENTUCKY BY 6 AM CST.

IF YOU ARE IN THE PATH OF THE STORMS AND A WARNING IS
ISSUED...TAKE COVER IMMEDIATELY.

SOUTH WINDS CAN BE EXPECTED TO GUST BETWEEN 30 AND 40 MPH UP TO
ONE TO TWO HOURS AHEAD OF THE LINE OF STORMS. IF YOU ARE PLANNING
TRAVEL ON EAST...WEST ORIENTED ROAD...BE PREPARED FOR SOME
DIFFICULTY IN CONTROLLING YOUR VEHICLE DUE TO THE STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WARNINGS AND STATEMENTS. MONITOR SOCIAL MEDIA AND
MOBILE DEVICES FOR THE LATEST RADAR PICTURES AND WARNINGS.

SMITH
Local storm report, Feb 29, 3:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 AM     HAIL             SEDGEWICKVILLE          37.52N 89.91W
02/29/2012  M2.50 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            POWER OUTAGES REPORTED AS WELL

&&

PS
Local storm report, Feb 29, 3:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     TSTM WND DMG     2 SE SEDGEWICKVILLE     37.49N 89.88W
02/29/2012                   BOLLINGER          MO   EMERGENCY MNGR

            BARN BLOWN AWAY ALONG HIGHWAY 72 NEAR THE BOLLINGER AND
            CAPE GIRARDEAU COUNTY LINE.

&&

SMITTY
Local storm report, Feb 29, 3:58 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 AM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     TSTM WND GST     SEDGEWICKVILLE          37.52N 89.91W
02/29/2012  E0 MPH           BOLLINGER          MO   TRAINED SPOTTER

            OUT BUILDINGS DAMAGED.

&&

SMITTY

The radar

The Paducah radar (KPAH), 86 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Tornado, Union

When
February 29, 4:00 AM CST to 4:18 AM CST
Where
Union County, 2.8 mi W of Aldridge to 4.25 mi NW of Water Vly
Rating
EF2
Path length
16.79 mi
Path width
300 yd
Continued into
Jackson, Il (PAH)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.556, -89.521

The tornado crossed the Mississippi River from Cape Girardeau County into northwestern Union County. After exiting cropland in the Mississippi River floodplain, the tornado tracked through the Shawnee National Forest. The damage path extended just north of Bald Knob, then directly across Alto Pass. Thousands of trees were snapped or uprooted, and several houses were damaged. The houses that were damaged suffered primarily partial roof loss. The houses were located in Alto Pass, where EF-2 damage occurred. Numerous barns and grain bins were destroyed. Many power lines were blown down. Peak winds were estimated near 115 mph. The average path width was 250 yards. The tornado path crossed into Giant City State Park and into the southeast corner of Jackson County.

Thunderstorm Wind, Jackson

When
February 29, 4:16 AM CST to 4:18 AM CST
Where
Jackson County, 2.19 mi ESE of Makanda to 2.18 mi E of Makanda
Measured
96 kt (110 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.609, -89.162

A downburst averaging 1/2 mile wide resulted in thousands of trees being snapped or uprooted in the Devil's Kitchen Lake area, around and east of the Giant City State Park area. Peak winds were estimated near 110 mph.

Tornado, Jackson

When
February 29, 4:18 AM CST to 4:20 AM CST
Where
Jackson County, 1.85 mi SW of Makanda to 1.92 mi ESE of Makanda
Rating
EF2
Path length
2.99 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.598, -89.219

The tornado passed into southeast Jackson County from Union County. The tornado was only on the ground for a short time in Jackson County before it lifted. The damage path ended in Giant City State Park. Thousands of trees were snapped or uprooted. Barns and grain bins were destroyed, along with downed power lines. Peak winds were estimated near 115 mph. The average path width was 250 yards.

Thunderstorm Wind, Williamson

When
February 29, 4:20 AM CST
Where
Williamson County, 5.12 mi WSW of Wolf Creek
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.600, -89.140

A downburst averaging 1/2 mile wide resulted in thousands of trees being snapped or uprooted in the Devil's Kitchen Lake area, around and east of the Giant City State Park area. Peak winds were estimated near 100 mph.

Hail, Jackson

When
February 29, 4:22 AM CST
Where
Jackson County, Boskydell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.670, -89.220

Tornado, Williamson

When
February 29, 4:26 AM CST to 4:40 AM CST
Where
Williamson County, 0.69 mi N of Wolf Creek to 0.96 mi E of Saraville
Rating
EF2
Path length
14.91 mi
Path width
300 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.630, -89.050

The tornado was spawned by the same supercell that produced an EF-2 tornado in Union and extreme southeast Jackson Counties. The tornado touched down in the Crab Orchard National Wildlife Refuge, just southeast of Little Grassy Lake. The tornado moved east-northeast across Interstate 57, passing south of Marion. A large metal warehouse building was heavily damaged. Numerous homes sustained mainly minor roof damage. Hundreds of trees were snapped or uprooted, and many power lines were blown down. Several barns and outbuildings were destroyed or heavily damaged. The peak EF-2 intensity estimate was based on damage southeast of Marion, near the location where the tornado crossed Highway 166. Peak winds were estimated near 120 mph. The average path width was 250 yards.

Hail, Williamson

When
February 29, 4:40 AM CST
Where
Williamson County, Hudgens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -88.930

Tornado, Saline

When
February 29, 4:51 AM CST to 5:04 AM CST
Where
Saline County, 1 mi N of Carriers Mills to 1.36 mi E of Brooklyn
Rating
EF4
Path length
15.93 mi
Path width
325 yd
Continued into
Gallatin, Il (PAH)
Deaths
8 direct, 0 indirect
Injuries
95 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
37.694, -88.650

The tornado touched down about a mile north of Carrier Mills, then moved east-northeast through Harrisburg. The violent tornado produced a swath of devastation in south and southeast parts of Harrisburg. In Harrisburg, over 200 homes and about 25 businesses were heavily damaged or destroyed. The damage was in residential neighborhoods in the far south and southeast sections of Harrisburg. The commercial strip along U.S. Highway 45 in the south part of the city was directly impacted. A strip mall on the east side of U.S. Route 45 was destroyed. The tornado struck the Harrisburg medical center and surrounding residences on the southeast side of town. At least ten homes or other buildings were levelled, with several home structures displaced from their foundations. The neighborhood with the levelled homes and fatalities was adjacent to the destroyed strip mall. The tornado proceeded across Illinois Route 13 a few miles east of Harrisburg, destroying a farm house and a business. Hundreds of large trees were snapped or uprooted, along with many downed power lines. Peak winds were estimated near 180 mph based on numerous levelled and displaced homes. The average path width was 275 yards. The tornado continued into Gallatin County shortly after crossing Highway 142.

Tornado, Pulaski

When
February 29, 5:00 AM CST to 5:07 AM CST
Where
Pulaski County, 0.69 mi S of Mounds to 1.5 mi NE of America
Rating
EF2
Path length
6.03 mi
Path width
150 yd
Continued into
Ballard, Ky (PAH)
Reported by
NWS Storm Survey
Coordinates
37.110, -89.200

The EF2 tornado touched down just southwest of Mounds, moved east-northeast through Mounds, and crossed Interstate 57 near exit 8. A cross arm was ripped off a railroad sign and driven into a vehicle. The tornado crossed the Ohio River near the town of America, where it proceeded to cause damage in Ballard County, Kentucky.

Tornado, Gallatin

When
February 29, 5:04 AM CST to 5:13 AM CST
Where
Gallatin County, 3.75 mi NW of Equality to 2.43 mi SSW of Inman
Rating
EF4
Path length
10.16 mi
Path width
300 yd
Injuries
13 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
37.771, -88.375

The tornado crossed into Gallatin County from Saline County in the vicinity of Illinois Highway 142. The tornado moved east-northeast through very sparsely populated farm country before striking Ridgway directly. In Ridgway, the tornado damaged about 140 homes and businesses, causing one critical injury and about a dozen relatively minor injuries. Numerous cars were tossed around, mainly on the east side of Ridgway. A large historic church was completely destroyed. Hundreds of large trees were snapped or uprooted, along with many power lines down. A half dozen grain bins were destroyed. The tornado lifted about 4 miles east-northeast of Ridgway. The average path width was 275 yards. Peak winds were estimated near 180 mph.

Thunderstorm Wind, Massac

When
February 29, 5:23 AM CST to 5:28 AM CST
Where
Massac County, 2.35 mi SSE of Round Knob
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.220, -88.730

A wind gust was measured to 60 mph.

Tornado, Massac

When
February 29, 5:35 AM CST to 5:39 AM CST
Where
Massac County, 1.97 mi WSW of Metropolis Muni Arpt to 0.42 mi ENE of Metropolis Muni Arpt
Rating
EF2
Path length
2.38 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.173, -88.785

The tornado crossed the Ohio River from McCracken County, Kentucky. The tornado crossed U.S. Highway 45 before it lifted near the airport. Trees were uprooted and snapped. Barns and sheds were damaged or destroyed. The average path width was 125 yards. Peak winds were estimated near 120 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Saline2012-03-0770MalePermanent HomeDirect
Tornado, Saline2012-02-2950MalePermanent HomeDirect
Tornado, Saline2012-02-2922FemalePermanent HomeDirect
Tornado, Saline2012-02-2975FemalePermanent HomeDirect
Tornado, Saline2012-02-2961FemalePermanent HomeDirect
Tornado, Saline2012-02-2964MalePermanent HomeDirect
Tornado, Saline2012-02-2974FemalePermanent HomeDirect
Tornado, Saline2012-05-3174MalePermanent HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359713, 359695, 359917, 359694, 359688, 359690, 359689, 359691, 359692, 359697, 359698, 359693.